Ohio, 2017

Winter Weather in Ohio, January 5 to 6, 2017

January 5 to 6, 2017 · NWS RLX · 9 events in 9 counties and zones

A clipper type system brought widespread snowfall to the middle Ohio River Valley on the 5th and 6th. Snow started on the morning of the 5th, and tapered off early on the 6th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A clipper type system brought widespread snowfall to the middle Ohio River Valley on the 5th and 6th. Snow started on the morning of the 5th, and tapered off early on the 6th. Widespread light snow occurred throughout the event, with several bands of moderate snow. Total snow accumulations across southeast Ohio were around 3 inches. Many schools were dismissed early on the afternoon of the 5th as the snow started to accumulate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 5, 6:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 5, 6:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
622 AM EST Thu Jan 5 2017

.SYNOPSIS...
A clipper system will bring some accumulating snow for today and
tonight. Even colder temps for this weekend. Another cold front
expected by mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 610 AM Thursday...Looking at current obs, there is some
light snow that is starting to push into the Ohio Valley so have
decided to increase PoP a bit earlier than what I had in there
previously. Still a lot of what is currently on Radar is
evaporating before it hits the ground, but coverage of snow
hitting the ground will increase over the next couple hours as the
column saturates.

As of 335 AM Thursday...

Clipper system is approaching the area this morning and will bring
measurable snowfall to the entire region. As mentioned in the
previous discussion, the dynamics are rather weak with this
system. QPF will be light at less than a quarter of an inch, but
snow ratios will be quite high for the region climatologically
speaking. BUFKIT soundings indicate saturation through the
dendritic growth zone, so current thinking is snowfall ratios that
could reach or exceed 15 to 1.

The good news is that that due to the weak forcing that the
snowfall rates will be light. For amounts, the area should see
widespread 1 to 3 inches with locally 4 to 5 inch totals possible
from Charleston northeast through Randolph County over a 12 to 18
hour period. Snow will begin late morning to around noon in the
Ohio Valley and spread eastward through the day.

Forecast confidence in the amounts is still medium at this time,
as not all model guidance agrees we will see up to a quarter inch
of QPF. The Euro is much drier with only about 1 inch of snow
widespread across the area, but due to the dry bias that the model
usually has with clipper-like systems I have decided to disregard
and lean the forecast more towards the GFS/NAM and Meso guidance
solutions. Will have to keep an eye on the mountains today as some
meso guidance is indicating that orographic accent could enhance
QPF and these areas could approach warning criteria.

Snow will end from west to to east through early Friday morning,
but snow showers may hang on in the mountains until after dawn
tomorrow.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM Thursday...

Lingering low level moisture will run out Friday morning putting
an end to the snowfall. Temperatures will drop per cold air
advection at H850 with temps at this level reaching minus 15C.
Broad high pressure will stay in control through the rest of the
period. High temperatures will drop into the lower 20s lowlands
ranging to single digits higher elevations by Sunday. Lows will be
in the teens Saturday night and in the single digits Sunday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...

Very cold air remains in place through Monday morning with
temperatures dropping into the single digits. Another but weaker
upper wave could bring some PCPN mainly along the eastern
mountains Sunday.

A high pressure system builds over the region on Monday. Another
cold front will cross the area on Wednesday.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 620 AM Thursday...

Not much in the way of changes from 06Z forecast, but have decided
to bring restrictions from snowfall in about one to two hours
earlier than previous forecast. Ceilings will are already starting
to decrease steadily across the area and they will continue to
lower over the next few hours as snowfall overspreads the region.

Snowfall should pick up in intensity later in the afternoon
through the evening hours. Categories will lower from MVFR to IFR
as snowfall reduces visibilities. The worst conditions are still
looking like they will be between 21Z and about 06Z Friday with
LIFR possible. Snow will come to an end early Friday morning, but
may linger in the mountains through 12Z tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium due to timing and intensity of
snowfall.

ALTERNATE SCENARIOS: Timing of snow could still be quicker than
forecast. Conditions may drop to IFR faster than currently
forecast. Conditions may improve earlier tomorrow morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 01/05/17
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    M    M    M    M    L    L    L    L    L    L    L
HTS CONSISTENCY  M    M    M    M    M    L    L    L    L    L    L    M
BKW CONSISTENCY  H    H    H    H    M    L    L    L    L    L    L    L
EKN CONSISTENCY  M    M    M    M    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    L    L    L    L    H    H    L    L    L    L    L
CKB CONSISTENCY  H    H    M    M    M    H    H    M    M    L    L    L

AFTER 12Z FRIDAY...
IFR in snow Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from noon today to 6 AM EST Friday for
     WVZ521>526.
     Winter Weather Advisory until 6 AM EST Friday for WVZ005>008-
     013>020-026>032-039-040-515>520.
     Winter Weather Advisory until 3 AM EST Friday for WVZ009>011.
     Winter Weather Advisory from 3 PM this afternoon to 6 AM EST
     Friday for WVZ024-025-033-034.
OH...Winter Weather Advisory until 6 AM EST Friday for OHZ083-
     085>087.
     Winter Weather Advisory until 3 AM EST Friday for OHZ066-067-
     075-076-084.
KY...Winter Weather Advisory until 6 AM EST Friday for KYZ101>103-
     105.
VA...Winter Weather Advisory from 3 PM this afternoon to 6 AM EST
     Friday for VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Jan 5, 4:23 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 AM EST THU JAN 5 2017

OHZ066-067-075-076-084-WVZ009>011-060930-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-
423 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-085>087-WVZ005>008-013>020-026>032-039-040-
515>520-060930-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-
NORTHWEST FAYETTE-SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-
SOUTHEAST NICHOLAS-
423 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHEAST WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033-034-060930-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-
423 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ521>526-060930-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
423 AM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Athens forecast zone
Reported by
Department of Highways
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Gallia

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Gallia forecast zone
Reported by
Department of Highways
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Lawrence forecast zone
Reported by
Department of Highways
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Meigs forecast zone
Reported by
Department of Highways
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Morgan forecast zone
Reported by
Department of Highways
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Vinton forecast zone
Reported by
Department of Highways
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 5, 9:00 AM EST to January 6, 1:00 AM EST
Where
Washington forecast zone
Reported by
Department of Highways
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664830, 664831, 664832, 664833, 664834, 664835, 664836, 664837, 664838.